Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Blacksburg, VA

May 22, 2000Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 22, 2000, 2:27 PM EDT for Charlotte County, Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2000, 2:27 PM EDT (18:27 UTC)
Expired
May 22, 2000, 3:00 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Charlotte County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WUUS51 KRNK 221828
SVRRNK
VAC037-221900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF KEYSVILLE...MOVING EAST AT 25
  MPH.

SOME LOCATIONS THREATENED THROUGH 300 PM EDT INCLUDE
  KEYSVILLE...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN
$$
MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:29 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 22, 10:29 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION... UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
91029 AM EDT MON MAY 22 2000

...BASED ON DVLPG SHRA FAR W VA/SRN WV WILL ADD 20-30 POPS IN FOR
THIS AFTN MTNS AND ROA VLY GRPS.

KFCX 88-D SHOWING MAIN AREA OF RAIN EAST OF FA...WITH ONE PATCH OF
LINGERING/WEAKENING SHRA OVER SRN SHEN VLY. VZ SAT SHWG SC/FG OVER
MTNS...WITH SERN FA CLRG NICELY.

MINOR CHGS TO CRNT PKG...CONCATENATE MTN GROUPINGS9... AND BLANKET
SLT CHC CHC POPS AFTN /40 PERCENT TONITE THIS AREA.
WILL ALSO PLACE LOW CHC POPS IN FOR ROA VLY GRP.

.RNK.
.VA...NONE.
.WV...NONE.
.NC...NONE.

MG

In the hours before

Special weather statement, May 22, 1:36 PM EDT, 51 minutes before
VAZ045-046-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT MON MAY 22 2000

AT 1:30 PM EDT...THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SMALL
HAIL WERE LOCATED JUST SOUTHEAST OF APPOMATTOX AND NORTHEAST OF
GLADYS... MOVING TO THE EAST AT 10 TO 15 MPH. RAINFALL RATES OF UP
TO 2 INCHES PER HOUR ARE LIKELY WITH THESE STORMS AS WELL AS PEA TO
MARBLE SIZE HAIL.  THE STORMS WILL BE AFFECTING EVERGREEN AND
PAMPLIN CITY IN APPOMATTOX COUNTY BETWEEN 1:35 PM AND 2:15 PM. THE
STORM IN CAMPBELL COUNTY SHOULD PASS NORTH OF HAT CREEK AROUND 1:45
TO 2:00 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE AFTERNOON.

TUNE IN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION ON THESE STORMS.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 2:37 PM EDTSevere Thunderstorm WarningRNKBuckingham23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.